Alert archive / Wyoming / Freeze Warnings in 2017
Freeze Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this freeze warning at Oct 2, 2017, 2:11 PM MDT for Johnson County, Wyoming. It took effect at Oct 3, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2017, 2:11 PM MDT (20:11 UTC)
- In effect from
- Oct 3, 2017, 12:00 AM MDT
- Expired
- Oct 3, 2017, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS75 KRIW 022011 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 211 PM MDT Mon Oct 2 2017 ...Freezing temperatures are expected for Johnson County later tonight and Tuesday morning... .Temperatures are expected ti dip down to the upper 20s for the first time in many areas this fall season after midnight tonight and through around 9 am Tuesday morning. Therefore a freeze warning has been issued for the lower elevations of Johnson County from midnight tonight through 9 am Tuesday morning. WYZ010-011-031500- /O.NEW.KRIW.FZ.W.0002.171003T0600Z-171003T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 211 PM MDT Mon Oct 2 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... The National Weather Service in Riverton has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM MDT Tuesday. * TEMPERATURE...27 to 30 * IMPACTS...Please cover or bring indoors any sensitive vegetation and plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TEAM RIVERTON
3 follow-up statements
980 WWUS75 KRIW 030050 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 650 PM MDT Mon Oct 2 2017 ...Freezing temperatures are expected for Johnson County later tonight and Tuesday morning... .Temperatures are expected to dip down to the upper 20s for the first time in many areas this fall season. The temperature will reach freezing after midnight before bottoming out in the upper 20s shortly after sunrise Tuesday. Therefore, a freeze warning has been issued for the lower elevations of Johnson County from midnight tonight through 9 am Tuesday morning. WYZ010-011-031500- /O.CON.KRIW.FZ.W.0002.171003T0600Z-171003T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 650 PM MDT Mon Oct 2 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * TEMPERATURE...27 to 30 * IMPACTS...Please cover or bring indoors any sensitive vegetation and plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
007 WWUS75 KRIW 030733 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 133 AM MDT Tue Oct 3 2017 ...Freezing temperatures are expected for Johnson County later this morning... .Temperatures are expected to dip down to the upper 20s for the first time in many areas this fall season. The temperature will reach freezing early this morning before bottoming out in the upper 20s shortly after sunrise. Therefore, a freeze warning has been issued for the lower elevations of Johnson County through 9 am this morning. WYZ010-011-031500- /O.CON.KRIW.FZ.W.0002.000000T0000Z-171003T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 133 AM MDT Tue Oct 3 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TEMPERATURE...26 to 31 * IMPACTS...Please cover or bring indoors any sensitive vegetation and plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
350 WWUS75 KRIW 031455 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 855 AM MDT Tue Oct 3 2017 WYZ010-011-031600- /O.EXP.KRIW.FZ.W.0002.000000T0000Z-171003T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 855 AM MDT Tue Oct 3 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... After overnight lows in the upper 20s to lower 30s in many areas, the temperatures will begin rising above freezing shortly, so the freeze warning for the area will be allowed to expire. If you have surviving plants, there will be more freezing temperatures again Wednesday morning as temperatures drop down into the mid and upper 20s for many areas. $$ Skrbac
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Oct 2, 11:35 AM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 2, 11:35 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1135 AM MDT Mon Oct 2 2017 .SHORT TERM...(Today though Wednesday night) Issued at 1135 AM MDT Mon Oct 2 2017 Imagery shows the entire wrn CONUS covered by a rather deep longwave trof with an elongated embedded shortwave trof lifting to the north- northeast across WY and stretching back all the way into NV. A closed center to the trof lays ovr MT and srn Saskatchewan. The SFC continues to show heat induced low pressure across the swrn CONUS over AZ with post frontal high pressure building across most of the nw CONUS including MT, WY, and UT. The cold front stretches from a SFC low in sern Saskatchewan through the nrn Plains before cutting diagonally and into srn UT/cntrl NV. Isolated to widely scattered light showers - rain/snow east of the Divide and all snow west of the Divide. Today and tonight will see the main body of the trof elongates and digs into the swrn CONUS as another strong jet takes the plunge down the west side of the trof. While everyone will see at least chance for precip, the two main areas for precipitation will be across the western/central and northern mountains - with modest EPAC moisture intrusion and frontogenesis occurring and moving into portions of nrn WY - in addition to the sern third of WY under/near the jet as it loops around/through the base of the main upper trof body. The relative location of the jet with respect to the FA is most important as to the actual production of precipitation with nearly all models now keeping the heaviest precip in WY (both liquid and frozen) to the east and southeast of the FA in CYS's area. Snow levels will get low enough to at least mix rain and snow across most Basins as H7 temps range between -5.5 and -7.5 south to north. Best chance for measurable precip should come between now and midnight tonight. ATTM...snow accumulation from this morning through tonight across the lower elevations looks to range from a trace to perhaps 2 inches over a few foothill locations in Natrona or ern/srn Fremont Counties. Mountains could see anywhere from 1 to 6 inches over the same time frame...with localized areas in the Bighorns perhaps seeing up to 8 or nine inches. Later tonight the upper and SFC low occlude over nern MT while the tail of the stronger portion of the jet lift nwd across WY...effectively pushing most significant precip also to the north and mostly out of the FA Tuesday and Tuesday night...except for a few lingering isolated showers over the northern border area. Wednesday morning a jet streak undercutting a new closed low within the main trof over the nrn Great Basin will move towards/into WY from the sw along with some more weak return moisture out of the east/southeast around a developing SFC low and along and north of an associated newly formed front lifting across WY from the south. This will once again increase precip chances across cntrl/nrn WY with possible weak upslope conditions. Moisture will be limited, however, and precip light and mostly in the form of rain showers (except for perhaps above 10.5k ft) as H7 temps rise well above freezing in the WAA regime. .LONG TERM...(Thursday through Sunday) Issued at 1135 AM MDT Mon Oct 2 2017 An upper low over central Idaho early Thursday is expected to slowly push east across Wyoming or southern Montana Thursday into Thursday night. Isolated to locally scattered mountain snow/valley rain showers will be possible as this features pulls across the area. Enough instability for a few thunderstorms. In wake of this system, dry conditions are expected Friday with seasonal to slightly below average temperatures. Medium range models then show a digging trough pushing southeast out of Canada into Rockies/Plains late Saturday into the day Sunday. The associated cold front is expected to push across the forecast area Saturday night/Sunday time frame. Ahead of the front, windy, dry and warm conditions could produce near red flag conditions. Some areas especially favored central corridor and Cody Foothills could also approach high wind criteria. In wake of the cold front, models are showing some precipitation occurring mainly along and east of the Divide, but nothing significant as overall progged moisture and dynamics are not too exciting at this time. They do show snow levels should drop down to valley/near valley floors shortly after frontal passage. A mainly dry northwest flow is expected Monday as the forecast area should be in between a building ridge over the West Coast and the trough over the central U.S. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday morning) Issued at 1135 AM MDT Mon Oct 2 2017 West of the Divide...KBPI/KJAC/KPNA/KRKS Routes Mountains will remain obscured at times today due to snow showers and low clouds. MVFR conds in low clouds and scattered snow showers will continue across the area, especially around KJAC. Areas of low clouds and fog will be noted tonight with pockets of MVFR to even IFR conds tonight through 16z Tuesday. Tuesday will be mostly dry with VFR conds after the morning fog and low clouds lift or dissipate. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes Considerable mountain obscuration will continue through at least this evening. Widespread snow showers or mixed rain and snow showers will produce MVFR to IFR conds across much of Fremont and Natrona Counties into this evening. The rest of the area will see VFR to lcl MVFR conds in low clouds and scattered rain or snow showers. Pockets of fog and low clouds will prevail overnight into Tuesday morning producing some MVFR to IFR conds through 16z Tuesday. VFR conds will return late Tuesday afternoon with drier conds. && .FIRE WEATHER... Issued AT 1135 AM MDT Mon Oct 2 2017 Fuels at critical levels for most of the low elevation forecast zones east of the Divide and across southern Wyoming. (Please see the Fire Weather Forecast product for more information). Today through Tuesday will be cool/cold across the forecast area with high seasonally high RH values. Additionally, another round of rain/snow showers will spread across the forecast area today through this evening. Measurable precipitation values can be expected in one form or another (liquid or frozen)...with everyone having a chance of some kind to get some. Winds, however, will quite light today...picking up slightly out of the north to east on tuesday. Smoke dispersion will only reach the fair to good category in the afternoons. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Braun LONG TERM...Murrell AVIATION...PS FIRE WEATHER...Braun
Hazardous weather outlook, Oct 2, 2:28 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 228 AM MDT Mon Oct 2 2017 WYZ001>020-022>030-031200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 228 AM MDT Mon Oct 2 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight A large upper level trough with several embedded disturbances will continue to move across Wyoming creating periods of rain or snow showers and isolated afternoon thunderstorms today through this evening. Snow levels will lower to or near valley and basin floors with light accumulating snow possible on grassy areas. Travel over high mountain passes could be slowed down from time to time in moderate snow with slick or slushy roadways and limited visibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wednesday...Isolated thunderstorms across western Wyoming. Saturday...Windy to very windy especially in typical wind corridors and Cody Foothills. Elevated fire weather conditions in the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain or snowfall amounts. Thank you!
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 6:12 PM MDT | Special Weather Statement | RIW | Fremont | 33 min |
| Oct 1, 6:43 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Oct 2, 12:00 PM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Park | 9 hr |
Nearby
Freeze Warnings in Wyoming, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.